Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Herpes Zoster and HIV
Aug 15, 2006

Hi, I was infected sometime in 2005 and tested positive in October 2005. I am not currently on meds, with a CD4 count of around 500 and VL of around 100K (holding steady here after three sets of labs, each two months apart). I have been feeling ok but just developed a case of shingles (zoster) that seems to be resolving quickly with Valtrex treatment within 72 hours of blister formation. My next labs are later this month, but the shingles have got me worried that I should perhaps start treatment sooner than later. My doctor has a 50% HIV practice, and recommends waiting until CD4 is at or below 300. What is your take? THANK YOU!

Response from Dr. Young

Thanks for your post.

Everyone focuses on what CD4 count to start treatment. What's forgotten in this discussion is that the value that gets tossed around pertains only to patients who do not have HIV-related symptoms.

For HIVers with significant symptoms (that cannot be blamed on other conditions), then the CD4 count doesn't matter. For example, for the patient with recurrent bacterial pneumonias (an AIDS-defining condition) and CD4 count of 700, all treatment guidelines recommend starting antiretroviral medications.

In your instance, a single episode of shingles (herpes zoster) doesn't mean that you need to start treatment, but recurrent shingles (especially if it's frequent or severe) might be sufficient basis to consider HAART before the usual asymptomatic CD4 count thresholds.

I hope this helps. Best of luck. BY



Previous
How long for absorption of meds
Next
CD4 Count Dropping

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement